Dr. Brennan of the Center for Animal Nutrigenomics and Applied Animal Nutrition at Alltech, Inc in Nicholasville, KY, and Dr. Urschel of the Department of Animal and Food Sciences at the University of Kentucky in Lexington, KY (and fellow Canadian) recently published research regarding some long-term effects of dexamethasone therapy. Their work “Recovery of insulin sensitivity in mature horses after a 3 week course of dexamethasone therapy,” was published in the Equine Veterinary Journal (doi: 10.1111/evj.12242).
As many horse owners are aware, dexamethasone is a common anti-inflammatory drug used to treat many equine conditions. A significant side effect of such a treatment regime is a decrease in insulin sensitivity, resulting in hyperinsulinemia, both of which can be associated with an increased risk of laminitis. Therefore, it was of interest to determine the recovery of blood glucose and insulin concentrations following dexamethasone therapy.
Eight healthy horses were put on dexamethasone therapy for 21 days, and blood was sampled during these 21 days, as well as for 22 days after the cessation of dexamethasone therapy. Dexamethasone administration increased both resting blood glucose and insulin concentrations, particularly by the third week of therapy.
Following cessation of dexamethasone therapy, glucose concentrations returned to baseline values by day two, while insulin concentrations remained elevated until day three. However, a proxy for the estimate for insulin sensitivity did not return to baseline until day 15. These findings suggest that dexamethasone has longer-term side effects on insulin sensitivity that may warrant additional concern for laminitis risk post-therapy.